Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 84, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 19, 2017, 2:10 PM EDT for Jennings County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 2:10 PM EDT (18:10 UTC)
- Expired
- May 19, 2017, 2:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Jennings County, IN
The radar
The Indianapolis radar (KIND), 104 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
277
WUUS53 KIND 191810
SVRIND
INC079-191845-
/O.NEW.KIND.SV.W.0084.170519T1810Z-170519T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
210 PM EDT FRI MAY 19 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northeastern Jennings County in southeastern Indiana...
* Until 245 PM EDT.
* At 210 PM EDT, a severe thunderstorm was located near North Vernon,
or 17 miles east of Seymour, moving northeast at 45 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
North Vernon, Vernon, Country Squire Lakes and Butlerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3891 8549 3893 8561 3908 8572 3913 8549
3899 8544 3891 8545
TIME...MOT...LOC 1810Z 240DEG 48KT 3905 8558
HAIL...1.25IN
WIND...<50MPH
$$
JK2 follow-up statements
088
WWUS53 KIND 191832
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
232 PM EDT FRI MAY 19 2017
INC079-191845-
/O.CON.KIND.SV.W.0084.000000T0000Z-170519T1845Z/
Jennings IN-
232 PM EDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN JENNINGS COUNTY...
At 231 PM EDT, a severe thunderstorm was located near Osgood, or 7
miles south of Batesville, moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
North Vernon, Vernon, Country Squire Lakes and Butlerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3891 8549 3893 8561 3908 8572 3913 8549
3899 8544 3891 8545
TIME...MOT...LOC 1831Z 240DEG 48KT 3919 8526
HAIL...1.00IN
WIND...<50MPH
$$
JK988
WWUS53 KIND 191844
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
244 PM EDT FRI MAY 19 2017
INC079-191853-
/O.EXP.KIND.SV.W.0084.000000T0000Z-170519T1845Z/
Jennings IN-
244 PM EDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JENNINGS COUNTY
WILL EXPIRE AT 245 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3891 8549 3893 8561 3908 8572 3913 8549
3899 8544 3891 8545
TIME...MOT...LOC 1843Z 240DEG 48KT 3926 8510
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:05 PM EDT, 5 minutes earlier.
Area forecast discussion, May 19, 2:05 PM EDT, 5 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 205 PM EDT Fri May 19 2017 .UPDATE...The SYNOPSIS...NEAR TERM and SHORT TERM sections have been updated below. && .SYNOPSIS... Issued at 205 PM EDT Fri May 19 2017 A low pressure system will lift northeast from Colorado to northwestern Ontario by late Sunday. As it does, a cold front will sweep east across central Indiana Saturday night and Sunday. Warm, moist and unstable air will interact with a stationary front and later the cold front and result in scattered to numerous thunderstorms through the weekend. After a brief dry period early next week, an upper low will drop southeast across the lower Great Lakes and Ohio Valley and result in cooler and wet weather for the middle of next week. && .NEAR TERM /Tonight/... Issued at 205 PM EDT Fri May 19 2017 Models agree that an upper low over eastern Colorado will move northeast to south central Nebraska by 12z Saturday. In the meantime, this upper low will spin up a wave along a cold front. This surface low will move to near extreme northwestern Missouri Saturday morning. Also, a quasi-stationary front is expected to remain near south central Indiana providing a decent surface temperature gradient across the forecast area. This afternoon, strong to severe storms were devloping and moving over the eastern half of Indiana ahead of an upper disturbance. Golfball size hail was reported in Spencer from the storm that was currently moving toward Bloomington. Behind this area, a lull is expected in the activity. That said, with warm, moist and unstable in place and a stationary front nearby, thunderstorms are certainly a possibility tonight. However, models were not showing any significant short waves oer upper jet dynamics, and a modest low level jet does not move across west central Indiana until after 12z. So, will go with small chance pops tonight. Plenty of instability around to include thunder and with 30 to 40 knot bulk shear, a few severe storms can not be ruled out, mainly during the evening per the DAY1 SPC Outlook. Northeasterb sections of central Indiana could drop into the 50s overnight with light northeast winds there to the north of the quasi- stationary front. The location of this front will have a big impact on temperatures and it is difficult to know exactly where it will settle overnight. && .SHORT TERM /Saturday through Monday/... Issued at 205 PM EDT Fri May 19 2017 Timing and coverage of thunderstorms will be the main focus for the short term. The 00z ECMWF and Ensemble Means and 12z GFS were pretty close in moving the upper low to northwestern Ontario late Sunday. The ECWMF is just slightly faster. They also agree, a broad weak surface low will be over the Great Lakes and an associated cold front will move to west central Indiana 12z Sunday and into western Ohio at 18z Sunday. With good agreement, a blend of model features should do. The warm front is expected to lift northeast across central Indiana on Saturday, allowing the area to destablize with model CAPES to 2000 J/kg during the afternoon. In addition, a modest 30 knot low level jet will be moving in from the west and a 100 knot upper level jet will be moving into the Mississippi Valley. As the latter feature gets closer, along with a cold front, thunderstorm activity should become more widespread by Saturday afternoon and night and into Sunday morning. Model precipitabloe water values 1.60 inches or more are near the max moving curve of climatological soundings from Wilmington and Lincoln. Thus, could see some heavy rain. In addition, 30-40 knot bulk shear combined with the instability supports a severe weather threat including supercells and bows, especially during the afternoon and early evening. Instability dies off overnight, but still will be enough for below severe limit thunderstorms. Damaging winds and large hail will be the main threats, although a tornado or two can not be ruled out with the warm front in the area per the DAY2 SPC Outlook which has all of central Indiana under a Slight Risk for severe weather. The storms will be ending from west to east early Sunday and into the afternoon, as high pressure builds in. The break will be short- lived, however with an upper low bringing more convection to the area for the long term. Blended temperatures look reasonable with most areas expected to see the lower 80s on Saturday in the warm sector. Then, temperatures will return to near normal by Sunday in the wake of the cold front with highs in the lower and mid 70s Sunday and Monday. Overnight lows in the lower and mid 60s Saturday night will drop to the lower 50s Sunday night. && .LONG TERM (Monday night through Friday)... Issued at 150 PM EDT Fri May 19 2017 Confidence in this forecast is rather high. For the next several days, the weather will be dominated by large, powerful systems. These are relatively easy to forecast. Models have reached similar solutions. All this suggests the consensus from Region can be used with possible temperature errors of 1-3 degrees, and possible POP errors of around 10 percent. && .AVIATION (Discussion for 191800Z TAFs)... Issued at 1257 PM EDT Fri May 19 2017 Expect rapid changes in flight conditions. VFR should mostly prevail. However there will be an almost continual risk of thunderstorms caused by warm humid air and a nearly stationary front over Indiana. Storms could produce brief LIFR in heavy rain as well as gusty winds. Timing is uncertain. VCTS will be used in the TAFs to denote periods of higher risk. Expect TAF amendments for storms in TEMPO groups as forecast confidence allows. Winds of less than 10 knots will gradually veer from northeast to southeast. Higher gusts are possible near storms. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MK NEAR TERM...MK SHORT TERM...MK LONG TERM....JK AVIATION...JK
Hazardous weather outlook, May 19, 12:29 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 1229 PM EDT Fri May 19 2017 INZ021-028>031-035>049-051>057-060>065-067>072-201000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 1229 PM EDT Fri May 19 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Scattered thunderstorms will occur today and tonight. In addition, there is a slight risk of severe thunderstorms mainly this afternoon over mainly southeastern parts of central Indiana and a marginal risk elsewhere. Large hail and damaging winds will be the main threat. Hazards: Lightning...Damaging winds and large hail. Timing: Most likely this afternoon. Discussion: A stationary front will be drapped across south central Indiana this afternoon and tonight as low pressure moves into the middle Mississippi valley. A warm, moist and unstable atmosphere will interact with the front and upper disturbances and result in scattered thunderstorms. Some of them could be strong or severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Strong Thunderstorms are possible again Saturday along with a slight risk of severe weather. Damaging winds...large hail and heavy rainfall will be the main threat. In addition there is a slight chance of thunderstorms over eastern sections Sunday and again some areas Tuesday and Thursday. Except for Saturday...no other outbreaks of severe weather are expected. Discussion: Low pressure will move into the great lakes and a cold front will move across Indiana Saturday night. A closed upper low over the upper midwest Monday will move to Indiana by the middle of next week bringing cooler than normal temperatures and unsettled weather at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and again Saturday afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 19, 10:32 AM EDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1032 AM EDT FRI MAY 19 2017
INZ053-061-191515-
Owen IN-Greene IN-
1032 AM EDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OWEN AND NORTHERN GREENE
COUNTIES UNTIL 1115 AM EDT...
At 1031 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Bloomfield, or 27 miles west of Bloomington,
moving northeast at 45 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Bloomfield, Spencer, Worthington, Switz City, Solsberry, McCormicks
Creek State Park and Freedom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3917 8706 3921 8705 3931 8672 3897 8669
3902 8705 3917 8717
TIME...MOT...LOC 1431Z 240DEG 49KT 3914 8702
JKSpecial weather statement, May 19, 11:06 AM EDT, 3 hours 4 minutes before
Special Weather Statement National Weather Service Indianapolis IN 1106 AM EDT FRI MAY 19 2017 INZ053-054-062-191545- Owen IN-Morgan IN-Monroe IN- 1106 AM EDT FRI MAY 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE... SOUTHWESTERN MORGAN AND EASTERN OWEN COUNTIES UNTIL 1145 AM EDT... At 1105 AM EDT, Doppler radar was tracking a strong thunderstorm over Spencer, or 15 miles northwest of Bloomington, moving northeast at 45 mph. Dime size hail will be possible with this storm. Locations impacted include... Spencer, Ellettsville, Gosport, Paragon, Stinesville and McCormicks Creek State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3919 8677 3935 8688 3954 8650 3928 8641 TIME...MOT...LOC 1505Z 240DEG 49KT 3932 8674 JK
Special weather statement, May 19, 12:54 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1254 PM EDT FRI MAY 19 2017
INZ063-064-191745-
Brown IN-Bartholomew IN-
1254 PM EDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BARTHOLOMEW AND
NORTHEASTERN BROWN COUNTIES UNTIL 145 PM EDT...
At 1253 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Columbus, moving northeast at 45 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Columbus, Nashville, Clifford, Waymansville, Stone Head, Gnaw Bone
and Taylorsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3905 8608 3905 8610 3925 8633 3934 8587
3910 8587 3903 8603
TIME...MOT...LOC 1653Z 240DEG 48KT 3914 8604
JKLocal storm report, May 19, 1:32 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
132 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL FREEDOM 39.21N 86.87W
05/19/2017 E1.00 INCH OWEN IN FIRE DEPT/RESCUE
&&Local storm report, May 19, 1:53 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
153 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL SPENCER 39.29N 86.77W
05/19/2017 E1.75 INCH OWEN IN TRAINED SPOTTER
&&Local storm report, May 19, 2:07 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
207 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 1 SE WHITEHALL 39.16N 86.56W
05/19/2017 E0.50 INCH MONROE IN TRAINED SPOTTER
&&
DRTThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 10:32 AM EDT | Special Weather Statement | IND | Greene | 43 min |
| May 19, 11:06 AM EDT | Special Weather Statement | IND | Owen | 39 min |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Greene, Monroe, Owen | 35 hr |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 7 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 7 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 9 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 9 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Carroll, Tippecanoe, White | 63 hr |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 12 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 13 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 14 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 10 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Sullivan, Vigo | 14 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Tippecanoe | 4 days |
| May 19, 12:54 PM EDT | Special Weather Statement | IND | Bartholomew, Brown | 51 min |
| May 19, 1:18 PM EDT | Severe Thunderstorm Warning | IND | Monroe, Owen | 42 min |
| May 19, 1:42 PM EDT | Severe Thunderstorm Warning | IND | Monroe | 33 min |
| May 19, 2:12 PM EDT | Severe Thunderstorm Warning | IND | Brown, Monroe | 48 min |
| May 19, 2:39 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Randolph | 36 min |
| May 19, 2:39 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jennings | 36 min |
| May 19, 3:45 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 30 min |
| May 19, 4:19 PM EDT | Special Weather Statement | IND | Jackson | 26 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.